Affordable Access

Osteomalacia should be sought and treated before withdrawal of anticonvulsant therapy in UK Asians.

Authors
Publisher
BRITISH MED JOURNAL PUBL GROUP
Publication Date
Disciplines
  • Medicine

Abstract

Individuals from the Asian sub-continent in the United Kingdom are at particular risk of developing osteomalacia. We report a Gujarati woman who developed osteomalacia whilst taking anticonvulsant drugs; withdrawal of anticonvulsant therapy was followed by a seizure complicated by femoral neck fracture. In patients with other risk factors for osteomalacia, as is the case for Asians living in Britain, anticonvulsant drugs should not be reduced or withdrawn until osteomalacia, which puts the skeleton at increased risk of fracture, and its associated hypocalcaemia, which reduces seizure threshold, have been sought and adequately treated.

There are no comments yet on this publication. Be the first to share your thoughts.